MAUDE Adverse Event Report: ETHICON INC. PROLENE BLU 36IN 5-0 D/A C-1; SUTURE, NONABSORBABLE, SYNTHETIC, POLYPROPYLENE

ETHICON INC. PROLENE BLU 36IN 5-0 D/A C-1; SUTURE, NONABSORBABLE, SYNTHETIC, POLYPROPYLENE
Catalog Number 8720ZH
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Stroke/CVA (1770); Hemorrhage/Blood Loss/Bleeding (1888); Vomiting (2144)
Date of Event 07/02/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.H6 component code: g07002 no device problem found.A manufacturing record evaluation was performed for the finished device lot number, and no related non-conformances were identified.Additional information was requested, and the following was obtained: 1.Can you please provide the patient's demographic information, including age, gender, weight, and bmi at the time of the index procedure? 1.57 yo male, 29 bmi, 90 kg 2.What was the diagnosis and indication for the index surgical procedure? 1.Aortic root aneurysm.3.Were there any other relevant patient history or concomitant medications? 1.Crack cocaine use.Surgical procedure details.6.What was the name of the index surgical procedure? 1.Aortic valve and root replacement w/ right atriotomy.7.What was the tissue condition at the time of the procedure (normal, thin, calcified, fragile, diseased)? 1.Normal 8.How was the suture placed (interrupted or continuous)? 1.Single continuous stitch.9.How was the suture originally tied (multiple knots, square knot, etc.)? 1.Multiple square knots.10.Did you observe any suture deficiencies or anomalies before, during, or after the suture placement or during any re-operation? 1.None event details 10.What was the patient outcome? 1.Massive stroke.Sent to hospice care expected to die within weeks 11.What symptoms, if any, did the patient experience following the index surgical procedure? what was the onset date of those symptoms? 1.Extubated and normal post-op.Vomiting, then bleeding out of chest tubes 12.What was the bleeding source and triggering event? when did the bleeding occur? 1.Right atrial bleeding.13.Please describe any medical or surgical interventions required for this suture event, including dates and results.1.Surgeon opened chest in the icu and repaired right atrium to control the bleeding.Return of spontaneous circulation.14.Do you believe that the prolene suture caused or contributed to the patient¿s death? 1.Could not tell where the suture was at the time of repair.Did not get the impression that the atrial tissue tore.Suture could have been suctioned up.No tissue weakness observed 15.Please describe the suture failure.1.See above additional information 16.Can you confirm that one suture was related to this event? 1.Yes 17.What is your opinion regarding the etiology of or contributing factors to this event? 1.N/a 18.Would you be willing to speak with ethicon medical safety and engineering via a scheduled conference call regarding the product involved in this event? 1.Surgeon does not find this necessary at this time.Investigation summary the product was returned to ethicon for evaluation.One empty open box and seven representative unopened samples were received for analysis.Product code 8720zh.The complaint sample was not received for evaluation.Upon initial inspection of the samples, no external damages were observed on the external packets.In order to evaluate the condition of the returned samples, the packets were opened, and the swage and attachment area were noted to be as expected.The sutures were dispensed without problems and examined along the strand to detect any issue related to the customer complaint and no defects were observed during evaluation.The functional test was performed using instron equipment and the tensile force was above the minimum requirements.The event described could not be confirmed as the device performed without any defect noted.As part of the ethicon quality process, all devices are manufactured, inspected, and released to approved specifications.The event described could not be confirmed as no product defect was identified, there may have been other circumstances or issues that occurred during the use of the device that could not be replicated during the laboratory analysis.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post-market surveillance.
 
Event or Problem Description
It was reported to the sales rep that, it was reported to the sales rep that, during surgery, the surgeon was closing the right atrium when the suture popped out, causing the patient to bleed out.It was reported that a patient underwent an aortic valve and root replacement w/ right atriotomy on (b)(6) 2025 due to aortic root aneurysm and suture was used.The surgeon was closing the right atrium when the suture popped out, causing the patient to bleed out.The patient was extubated and had a normal post-op, then had vomiting, then bleeding out of chest tubes.Surgeon opened chest in the icu and repaired right atrium to control the bleeding.Return of spontaneous circulation.The patient had a massive stroke and was sent to hospice care expected to die within weeks.Could not tell where the suture was at the time of repair.Did not get the impression that the atrial tissue tore.Suture could have been suctioned up.No tissue weakness observed.Additional information was requested.The cause of death was that the patient arrested in the icu due to exsanguinating hemorrhage that happened and the patient had sudden bleeding out of chest tubes.The surgeon opened the chest in the icu, repaired the right atrium.The patient was not able to be revived.Surgeon explored the site of injury/repair and was not able to find the suture.Not tissue weakness observed.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information received from the rep: it was reported to me that the patient was functionally brain dead after the stroke.The surgeon could not see the patient¿s status when we sat down to discuss details.Corrected h6 health effect - impact code.Corrected b1, b2, h1.

Brand Name
PROLENE BLU 36IN 5-0 D/A C-1
Common Device Name
SUTURE, NONABSORBABLE, SYNTHETIC, POLYPROPYLENE
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-SAN LORENZO PR
road 183, km 8.3
san lorenzo PR 00754
Manufacturer Contact
orla o'mahony
1000 route 202
raritan, NJ 08869
3035526892
MDR Report Key22710836
Report Number2210968-2025-09024
Device Sequence Number9627950
Product Code GAW
UDI-Device Identifier10705031465008
UDI-Public(01)10705031465008(17)300131(10)1066RJ
Combination Product (Y/N)N
Initial Reporter StateME
Initial Reporter CountryUS
PMA/510(K) Number
K133356
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/14/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number8720ZH
Device Lot Number1066RJ
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/17/2025
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/08/2025
Supplement Date Received by Manufacturer08/07/2025
Initial Report FDA Received Date08/05/2025
Supplement Report FDA Received Date08/14/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/03/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age57 YR
Patient SexMale
Patient Weight90 KG